Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2002 Jun;36(6):1012-5.

Sudden late onset of clozapine-induced agranulocytosis.

Author information

1
Austin State Hospital, Texas Department of Mental Health and Mental Retardation, Austin, USA.

Abstract

OBJECTIVE:

To report a patient who suddenly developed agranulocytosis after long-term clozapine therapy.

CASE SUMMARY:

A 41-year-old white man suddenly developed agranulocytosis after 89 months of nearly continuous clozapine therapy. During this time, which included the addition of risperidone to the treatment regimen, his white blood cell (WBC) and granulocyte counts remained stable. One week after having stable hematologic counts, the patient suddenly developed agranulocytosis. WBC and granulocyte counts returned to baseline shortly after discontinuation of all medications and administration of sargramostim.

DISCUSSION:

The main factor limiting the use of clozapine as a first-line agent in mentally ill patients is the risk of agranulocytosis. Although the greatest risk of developing this adverse reaction is during the initial 6-month exposure, clozapine-induced agranulocytosis continues to pose a risk after years of exposure. Current product labeling requires weekly WBC and granulocyte monitoring for the first 6 months of treatment with clozapine, which may be decreased to biweekly monitoring after 6 months. Based on the sudden and late onset of agranulocytosis in our patient, clinicians may consider opting for weekly monitoring of hematologic function for patients on long-term clozapine therapy. The likelihood that clozapine was the cause of the agranulocytosis was rated possible according to the Naranjo probability scale.

CONCLUSIONS:

Clinicians must remain vigilant to trends in WBC and granulocyte counts and may wish to consider weekly hematologic monitoring regardless of duration of clozapine therapy. Patient and treatment system compliance with the registries' protocol regarding WBC monitoring is instrumental in reducing morbidity and mortality rates associated with clozapine use.

PMID:
12022904
DOI:
10.1345/aph.1A417
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center